OSA's Digital Library

Applied Optics

Applied Optics

APPLICATIONS-CENTERED RESEARCH IN OPTICS

  • Editor: Joseph N. Mait
  • Vol. 49, Iss. 28 — Oct. 1, 2010
  • pp: 5321–5332

Polarization properties of two-dimensional slot waveguides

Amit Khanna, Antti Säynätjoki, Ari Tervonen, Robert A. Norwood, and Seppo Honkanen  »View Author Affiliations


Applied Optics, Vol. 49, Issue 28, pp. 5321-5332 (2010)
http://dx.doi.org/10.1364/AO.49.005321


View Full Text Article

Enhanced HTML    Acrobat PDF (1837 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We propose and study slot waveguide geometries where both quasi-TE and quasi-TM modes may propagate highly confined within the same low-index slot region. Conventional horizontal and vertical slot waveguides can only provide high slot confinement for either the quasi-TM or quasi-TE modes, respectively. Different two-dimensional slot waveguide structures are analyzed in terms of their mode characteristics, such as the effective index, the confinement factor, and the overlap of quasi-TE and -TM modes within the slot. Attention is also paid to practical manufacturability. Various waveguide structures can be tailored to have zero birefringence or equal confinement at both polarizations. Values for the confinement factors and the overlap of the two polarizations, in the slot region, can reach 0.4 to 0.5.

© 2010 Optical Society of America

OCIS Codes
(130.2790) Integrated optics : Guided waves
(220.0220) Optical design and fabrication : Optical design and fabrication
(230.0230) Optical devices : Optical devices
(230.2240) Optical devices : Faraday effect
(230.7370) Optical devices : Waveguides

ToC Category:
Integrated Optics

History
Original Manuscript: May 18, 2010
Revised Manuscript: August 23, 2010
Manuscript Accepted: August 27, 2010
Published: September 24, 2010

Citation
Amit Khanna, Antti Säynätjoki, Ari Tervonen, Robert A. Norwood, and Seppo Honkanen, "Polarization properties of two-dimensional slot waveguides," Appl. Opt. 49, 5321-5332 (2010)
http://www.opticsinfobase.org/ao/abstract.cfm?URI=ao-49-28-5321

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited